Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 5, NWS Nashville, TN

March 31, 20165 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Mar 31, 2016, 4:37 PM CDT for 5 counties in Tennessee. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2016, 4:37 PM CDT (21:37 UTC)
Expired
Mar 31, 2016, 5:00 PM CDT
In force
23 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cheatham County, TN, Davidson County, TN, Dickson County, TN, Montgomery County, TN, Robertson County, TN

The radar

The Nashville radar (KOHX), 39 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 4:50 PM CDTTSTM WND DMG10 Sw Springfield, TNTRAINED SPOTTER ESTIMATES 60 TO 70 MPH TSTM WIND GUST IN PLEASANT VIEW
Mar 31, 4:57 PM CDTTSTM WND DMG4 S Springfield, TNFALLEN TREE CRUSHED A BARN ALONG BETTS ROAD AT SMITH ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 3:59 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.6 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 673 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
673 m²/s²
0-3 km storm-relative helicity
836 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

044 
WUUS54 KOHX 312137
SVROHX
TNC021-037-043-125-147-312200-
/O.NEW.KOHX.SV.W.0005.160331T2137Z-160331T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
437 PM CDT THU MAR 31 2016

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROBERTSON COUNTY IN MIDDLE TENNESSEE...
  NORTHWESTERN DAVIDSON COUNTY IN MIDDLE TENNESSEE...
  CHEATHAM COUNTY IN MIDDLE TENNESSEE...
  SOUTHEASTERN MONTGOMERY COUNTY IN MIDDLE TENNESSEE...
  EASTERN DICKSON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 500 PM CDT

* AT 436 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 11 MILES NORTHWEST OF ASHLAND CITY TO NEAR WHITE
  BLUFF TO NEAR DICKSON...MOVING NORTHEAST AT 55 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SPRINGFIELD...DICKSON...ASHLAND CITY...CLARKSVILLE...MILLERSVILLE...
  GREENBRIER...COOPERTOWN...WHITE BLUFF...KINGSTON SPRINGS...PEGRAM...
  RIDGETOP...CROSS PLAINS...BURNS...JOELTON...PLEASANT VIEW...ORLINDA...
  ADAMS...CEDAR HILL...BEAMAN PARK AND WHITES CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3642 8674 3641 8675 3640 8675 3616 8684
      3598 8745 3599 8745 3615 8724 3650 8725
      3665 8689 3665 8665
TIME...MOT...LOC 2136Z 242DEG 50KT 3641 8717 3618 8719 3606 8735 

HAIL...0.75IN
WIND...60MPH
 
$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 4:25 PM CDT, 12 minutes earlier.

Area forecast discussion, Mar 31, 4:25 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
425 PM CDT THU MAR 31 2016

.UPDATE...
FOR EVENING DISCUSSION.

&&

.DISCUSSION...

UPDATED THE SUITE OF FORECAST PRODUCTS TO REFLECT ISSUANCE OF SVR
TSTM WATCH NUMBER 71 UNTIL 03Z/10 PM CDT.

&&

.AVIATION...
18Z TAF DISCUSSION.

GUSTY SOUTHERLY SURFACE WINDS WILL CONTINUE AHEAD OF AN
APPROACHING COLD FRONT THROUGH THIS EVENING. SOME GUSTS AS HIGH AS
HIGH AS 30KTS ARE POSSIBLE. OTHERWISE...

FOR CSV...EXPECT MAINLY MVFR CONDITIONS THROUGH 15Z, ALTHOUGH A
PERIOD OF VFR CONDITIONS IS POSSIBLE LATER THIS AFTERNOON AND
EVENING (BTWN 22Z AND 04Z), BEFORE THE ARRIVAL OF PRE-FRONTAL
SHOWERS AND THUNDERSTORMS (MAINLY AFTER 04Z). VFR CONDITIONS
SHOULD RETURN AFTER 15Z, AS DRIER AIR MOVES IN BEHIND THE COLD
FRONT.

FOR CKV AND BNA...EXPECT VFR CONDITIONS TO PREVAIL UNTIL LATE THIS
AFTERNOON, WHEN SHOWERS AND THUNDERSTORMS WILL BECOME NUMEROUS
AHEAD OF AN APPROACHING COLD FRONT. MVFR CONDITIONS SHOULD BECOME
PREVALENT BETWEEN 23Z AND 05Z, ALONG WITH WIDESPREAD SHOWERS AND
THUNDERSTORMS. AFTER 05Z EXPECT SHOWERS TO DIMINISH FROM THE WEST
FOLLOWING PASSAGE OF THE COLD FRONT, WITH VFR CONDITIONS
RETURNING LATE TONIGHT AND EARLY FRIDAY.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM/AVIATION........21
LONG TERM..................31
Hazardous weather outlook, Mar 31, 1:55 PM CDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
155 PM CDT THU MAR 31 2016

TNZ005>011-023>034-056>066-075-077>080-093>095-011030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
155 PM CDT THU MAR 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING, AS A COLD FRONT APPROACHES FROM THE WEST. DAMAGING
WINDS AND LARGE HAIL LOOK TO BE THE PRIMARY THREATS...ALONG WITH
A FEW TORNADOES.

LOCALIZED FLASH FLOODING MAY ALSO OCCUR...ESPECIALLY IN AREAS
THAT RECEIVED HEAVY RAINFALL LAST NIGHT AND EARLY TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

.SPOTTER INFORMATION STATEMENT...

19

In the hours before

Special weather statement, Mar 31, 11:01 AM CDT, 5 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1101 AM CDT THU MAR 31 2016

TNZ005>011-023>034-056>066-075-077>080-093>095-010000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...ERIN...WAVERLY...
DICKSON...ASHLAND CITY...NASHVILLE...LEBANON...MOUNT JULIET...
HARTSVILLE...CARTHAGE...GAINESBORO...COOKEVILLE...LIVINGSTON...
JAMESTOWN...LOBELVILLE...CENTERVILLE...HOHENWALD...FRANKLIN...
BRENTWOOD...COLUMBIA...LEWISBURG...MURFREESBORO...WOODBURY...
SMITHVILLE...SPARTA...CROSSVILLE...SHELBYVILLE...TULLAHOMA...
MANCHESTER...MCMINNVILLE...ALTAMONT...SPENCER...WAYNESBORO...
LAWRENCEBURG...PULASKI
1101 AM CDT THU MAR 31 2016

...LOCALLY HEAVY RAINFALL...GUSTY WINDS...AND SEVERE STORMS THIS
AFTERNOON AND EVENING...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...SOME SEVERE
WITH DAMAGING WINDS AND LARGE HAIL AND ISOLATED TORNADOES WILL
REDEVELOP AND SPREAD ACROSS MIDDLE TENNESSEE DURING THE AFTERNOON
AND INTO THE EVENING. SOME STORMS WILL LIKELY PRODUCE LOCALLY
HEAVY RAINFALL.

A COLD FRONT WILL MOVE THROUGH MIDDLE TENNESSEE AROUND MIDNIGHT
ENDING THE THREAT FOR SEVERE WEATHER.

STRONG SOUTHERLY WINDS WILL CONTINUE TODAY...WITH SPEEDS OF 15 TO
25 MPH AND GUSTS UP TO 35 MPH.

STAY TUNED TO LOCAL MEDIA...NOAA WEATHER RADIO...AND THE INTERNET
FOR THE LATEST FORECASTS AND UPDATES ON THE POTENTIAL FOR SEVERE
WEATHER HERE IN MIDDLE TENNESSEE.

BOYD
01
Special weather statement, Mar 31, 1:06 PM CDT, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
106 PM CDT THU MAR 31 2016

TNZ005-006-023>025-311900-
MONTGOMERY TN-STEWART TN-DICKSON TN-HUMPHREYS TN-HOUSTON TN-
106 PM CDT THU MAR 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR STEWART...NORTHEASTERN
HUMPHREYS...HOUSTON...MONTGOMERY AND NORTHWESTERN DICKSON COUNTIES
UNTIL 200 PM CDT...

AT 103 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS JUST WEST OF THE TENNESSEE RIVER. MOVEMENT WAS
RAPIDLY TO THE NORTHEAST AT 60 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS...
ALONG WITH BRIEF TORRENTIAL DOWNPOURS.

LOCATIONS IMPACTED INCLUDE...
CLARKSVILLE...DOVER...ERIN...TENNESSEE RIDGE...BIG ROCK...CHARLOTTE...
VANLEER...CUMBERLAND CITY...SLAYDEN...HOUSTON COUNTY AIRPORT...INDIAN
MOUND...LAND BETWEEN THE LAKES...PALMYRA...WOODLAWN AND CUNNINGHAM.

LAT...LON 3666 8785 3663 8785 3664 8719 3635 8727
      3634 8728 3632 8728 3616 8732 3617 8792
      3618 8793 3629 8794 3635 8798 3645 8806
      3649 8806 3652 8804 3656 8803 3668 8807
TIME...MOT...LOC 1803Z 257DEG 51KT 3666 8826 3627 8834

19
Special weather statement, Mar 31, 3:02 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
302 PM CDT THU MAR 31 2016

TNZ005-006-023-312045-
MONTGOMERY TN-STEWART TN-HOUSTON TN-
302 PM CDT THU MAR 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR STEWART...NORTHWESTERN HOUSTON
AND WESTERN MONTGOMERY COUNTIES UNTIL 345 PM CDT...

AT 302 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DOVER...MOVING NORTHEAST AT 55 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DOVER...CLARKSVILLE...TENNESSEE RIDGE...BIG ROCK...CUMBERLAND CITY...
PALMYRA...WOODLAWN...INDIAN MOUND AND LAND BETWEEN THE LAKES.

LAT...LON 3666 8785 3663 8785 3664 8739 3637 8751
      3631 8796 3633 8797 3652 8804 3656 8803
      3667 8807
TIME...MOT...LOC 2002Z 239DEG 49KT 3651 8780

07
Special weather statement, Mar 31, 3:47 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
347 PM CDT THU MAR 31 2016

TNZ023-024-056-057-312115-
PERRY TN-HICKMAN TN-HUMPHREYS TN-HOUSTON TN-
347 PM CDT THU MAR 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR HUMPHREYS...SOUTHEASTERN HOUSTON
AND NORTHWESTERN HICKMAN COUNTIES UNTIL 415 PM CDT...

AT 346 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR CAMDEN TO 6 MILES SOUTH OF NEW
JOHNSONVILLE TO 11 MILES NORTHEAST OF NATCHEZ TRACE STATE PARK.
MOVEMENT WAS NORTHEAST AT 55 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WAVERLY...CAMDEN...NEW JOHNSONVILLE...MCEWEN...HURRICANE MILLS...BUCKSNORT
AND I-40 NEAR THE TENNESSEE RIVER.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3600 8800 3603 8800 3605 8799 3613 8792
      3617 8792 3619 8794 3621 8794 3630 8760
      3583 8758 3580 8797 3583 8797 3587 8794
      3594 8793 3595 8801 3597 8802
TIME...MOT...LOC 2046Z 229DEG 47KT 3609 8803 3592 8799 3585 8809

JACKSON

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 1:06 PM CDTSpecial Weather StatementOHXHouston, Montgomery, Stewart54 min
Mar 31, 3:02 PM CDTSpecial Weather StatementOHXStewart43 min
Mar 31, 3:47 PM CDTSpecial Weather StatementOHXHumphreys28 min
Mar 31, 3:49 PM CDTTornado WarningOHXPerry, Wayne26 min
Mar 31, 4:06 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Houston, Humphreys, Perry39 min
Mar 31, 4:14 PM CDTTornado WarningOHXHickman, Lewis, Perry46 min
Mar 31, 4:48 PM CDTTornado WarningOHXHickman, Lewis, Maury42 min
Mar 31, 4:49 PM CDTSevere Thunderstorm WarningOHXLewis, Wayne26 min
Mar 31, 5:01 PM CDTSpecial Weather StatementOHXRobertson, Sumner29 min
Mar 31, 5:14 PM CDTSevere Thunderstorm WarningOHXLawrence, Lewis, Wayne46 min
Mar 31, 5:18 PM CDTTornado WarningOHXMaury27 min
Mar 31, 5:24 PM CDTSpecial Weather StatementOHXMacon, Sumner, Trousdale36 min
Mar 31, 5:42 PM CDTTornado WarningOHXMarshall, Maury29 min
Mar 31, 5:44 PM CDTTornado WarningOHXGiles, Lawrence31 min
Mar 31, 5:56 PM CDTSpecial Weather StatementOHXSumner49 min
Mar 31, 6:06 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall, Rutherford39 min
Mar 31, 6:14 PM CDTTornado WarningOHXGiles, Lawrence31 min
Mar 31, 6:32 PM CDTSpecial Weather StatementOHXCannon43 min
Mar 31, 6:44 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Warren, Wilson31 min
Mar 31, 6:47 PM CDTTornado WarningOHXGiles, Marshall28 min
Mar 31, 6:53 PM CDTSevere Thunderstorm WarningOHXSmith, Sumner, Trousdale, Wilson22 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.